SSRIs for Menopausal Symptoms Linked to Fracture Risk
When an SSRI (selective serotonin reuptake inhibitor) is taken to decrease symptoms of menopause, the patient runs a greater risk of suffering from bone fractures, according to a new study published online in the journal Injury Prevention.
The greater risk seems to last for several years, the findings show, prompting the researchers to suggest a shorter period of SSRI treatment. More research is needed to see if the same results are found at lower doses of these drugs, they say.
SSRIs are currently the third most frequently prescribed class of drug in the U.S., and are often taken for disorders that are non-psychiatric in nature. This includes irritable bowel syndrome and hot flushes and night sweats typically found in menopause, for which SSRIs are considered an effective alternative to hormone replacement therapy (HRT).
As people with psychiatric disorders such as depression have been found to be at greater risk for bone fractures, the researchers wanted to know if SSRIs might be linked to this heightened risk among middle-aged women who are prescribed SSRIs to help relieve menopausal symptoms.
The researchers analyzed data from the PharMetrics Claims Database, which contains detailed information on medical and drug treatment claims made by 61 million patients in more than 98 managed care plans in the U.S.
The study focused on 137,031 women with no mental health issues between the ages of 40 and 64, who started treatment with SSRIs between 1998 and 2010. The SSRIs included citalopram, hyrdrobromide, escitalopram oxalate, fluoxetine hyrdrochloride, fluvoxamine maleate, paroxetine hydrochloride, and sertraline hydrochloride.
These participants were compared with more than 236,294 women of the same age, prescribed H2 antagonists or proton pump inhibitors (PPIs), typically used to treat indigestion, over the same time frame.
The findings revealed that fracture rates were significantly higher among the participants treated with SSRIs. In fact, the fracture rate was 76 percent higher among those prescribed SSRIs one year after starting treatment, 73 percent higher after two years, and 67 percent higher after five years than it was among those treated with indigestion drugs.
Although this is an observational study, meaning that no definitive conclusions can be drawn about cause and effect, the researchers point to a previously published theory to explain the connections they found.
Antidepressants may alter bone turnover, they say, shifting the balance in favor of bone thinning rather than bone strengthening activities.
“SSRIs appear to increase fracture risk among middle aged women without psychiatric disorders, an effect sustained over time, suggesting that shorter duration of treatment may decrease [this],” they conclude.
The researchers point out that the number of women prescribed SSRIs for menopausal symptoms is likely to increase now that the U.S. Food and Drug Administration has passed another SSRI for this treatment indication.
“Future efforts should examine whether this association pertains at lower doses,” they add.
Pedersen, T. (2015). SSRIs for Menopausal Symptoms Linked to Fracture Risk. Psych Central. Retrieved on March 21, 2018, from https://psychcentral.com/news/2015/06/28/ssris-for-menopausal-symptoms-linked-to-increased-bone-fractures/86181.html